P. 1
Anaphylactic shock

Anaphylactic shock

|Views: 196|Likes:
Published by HIND
medical ward
medical ward

More info:

Published by: HIND on Apr 15, 2013
Copyright:Attribution Non-commercial


Read on Scribd mobile: iPhone, iPad and Android.
download as PPT, PDF, TXT or read online from Scribd
See more
See less





Anaphylactic Shock

April 2nd, 2013

Edited by: Hind Al-Suwais Nurse Intern Ward 13

At the end of this presentation I hope you will be able to: • Remember the pathophysiology of the anaphylactic shock. • Understand the causes of allergic reactions • Recognize the signs and symptoms of allergic reactions. • Modify patient physical assessment • Identify nursing intervention and management based on the assessment.

• Anaphylactic Shock is the most severe type of allergic reaction, and is commonly seen in the pre hospital setting.


• Anaphylactic is a serious allergic reaction, whole-body allergic response in which a substance causes a chemical reaction that can rapidly develop into a life threatening medical condition.

• Anaphylactic shock accounts for 400-800 deaths per year. • Approximately 3 percent of all cases of anaphylactic shock are fatal.
One of the most dangerous aspects of this type of allergic reaction is the speed with which it progresses. The onset of life threatening complications can be from seconds to minutes. Emphasis must be placed on rapid, aggressive pre hospital intervention to prevent death.

The body has a protective mechanism called the IMMUNE SYSTEM
This system protects the body from foreign substances that have entered the body by releasing chemicals that bond with the foreign substance to facilitate its removal.

Agents That May Cause Anaphylaxis
  

   

Antibiotics and other drugs. Foods (nuts, eggs, shellfish) Allergen extracts (allergy shots) Hymenoptera stings (bees, wasps) Hormones (insulin) Aspirin Blood products Preservatives (sulfiting agents)

The medical term for a foreign substance. When antigens enter the body they cause the release of protective proteins from the immune system.

When the introduction of an antigen causes a violent reaction it can be called an allergen.

A general term for the protective proteins that are released from the immune system when a foreign substance (antigen) enters the body.

When the body releases antibodies in response to an invading antigen, this is called an Antigen/Antibody reaction.
This reaction occurs everyday as a standard component of the immune system. Antigen/Antibody reactions vary in intensity depending on the substance that has entered the body and whether the body has had previous exposure to the substance.

Anaphylactic Shock occurs when a patient becomes sensitized to a substance from previous exposures.
The immune system reacts more violently because of the familiarity to the substance.

The violent reaction can be described as an excessive release of antibodies, thus any symptoms normally accompanying the release of these antibodies will be exaggerated.

When we speak about anaphylactic shock and antibody release, we are mostly concerned with the Immunoglobulin IgE and the antibody protein known as HISTAMINE

When released in elevated amounts due to sensitivity to a substance, histamines are responsible for the symptoms of anaphylactic shock.

Summary of the effects of Histamine

Respiratory System

Difficulty breathing due to smooth muscle spasm and swelling

Summary of the effects of Histamine


Tachycardia with hypotension and arrythmias.

Gastrointestinal Neurological

Nausea, vomiting, diarrhea and cramping Anxiety, dizziness, weakness and seizures Angioedema, edema, urticarial (hives), pruritus (itching) and tearing


Signs and symptoms

Nursing care plan
 Patient assessment
Always start with a Primary Assessment
Many times in the management of Anaphylactic Shock, therapeutic interventions will be needed immediately after the primary survey is completed to correct life threatening airway conditions.

Patient Assessment cont.
The airway portion of the primary survey should be assessed for laryngeal edema, tongue swelling, stridor or barking cough. • All these abnormalities are warnings of impending complete airway obstruction.

Secondary Assessment

A complete head to toe survey must be completed, paying special attention to the early and frequent assessment of vital signs. The patient’s neck and face should be continually assessed for swelling, hives (uticaria), and redness (erythemia). Ongoing assessment of lung sounds is of primary importance due to the rapid onset of bronchospasm.

 Nursing Diagnosis
• Ineffective airway clearance related to laryngeal edema and bronchospasm. • Deficient knowledge about allergy and the recommended modification in lifestyle and self care practice. • Ineffective individual coping with chronicity of condition and need for environmental modification.

The treatment for anaphylactic shock is EPINEPHRINE
Epinephrine has the ability to reverse many of the effects of histamine release. This is accomplished by:
– Bronchodilation – Vasoconstriction – Increased cardiac output

Treating anaphylactic shock (ALS)

The first step is maintenance of the airway – Give 100% Oxygen Give Epinephrine 1: 1,000 0.5 mg SQ

• There are ongoing efforts to develop sublingual epinephrine to treat anaphylaxis. Subcutaneous injection of the anti-IgE antibody omalizumab is being studied as a method of preventing recurrence, but it is not yet recommended.

• The process of anaphylaxis can be quite complicated, but understanding it can help an individual to recognize the signs and symptoms of a reaction and possibly save a life. • Anaphylactic shock is a life-threatening response that can rapidly develop if medical attention is not received right away. It is important for parents, teachers and medical professionals to be prepared for these types of instances.

• http://www.emsworld.com/article/10324669/anaphylacticand-anaphylactoid- reactions?page=2 • http://www.csaci.ca/include/files/WAO_Anaphylaxis_Gui delines_2011.pdf • http://www.emedicinehealth.com/severe_allergic_reaction _anaphylactic_shock/article_em.htm • http://www.mayoclinic.com/health/anaphylaxis/DS00009å


You're Reading a Free Preview

/*********** DO NOT ALTER ANYTHING BELOW THIS LINE ! ************/ var s_code=s.t();if(s_code)document.write(s_code)//-->